Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Newport/Morehead City, NC

June 3, 2016Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 3, 2016, 4:10 PM EDT for Beaufort County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2016, 4:10 PM EDT (20:10 UTC)
Expired
Jun 3, 2016, 5:00 PM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 71 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS82 KMHX 032010
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 PM EDT FRI JUN 3 2016

NCZ080-081-094-032100-
BEAUFORT-MAINLAND HYDE-PAMLICO-
410 PM EDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT...NORTHERN
PAMLICO AND SOUTHWESTERN MAINLAND HYDE COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BAYVIEW FERRY
TERMINAL...OR 15 MILES EAST OF RIVER ROAD...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELHAVEN...AURORA FERRY TERMINAL AND BAYVIEW FERRY TERMINAL. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3535 7643 3523 7671 3542 7688 3556 7663
TIME...MOT...LOC 2010Z 334DEG 8KT 3546 7671 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 3, 3:29 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 3, 3:29 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
329 PM EDT FRI JUN 3 2016

.SYNOPSIS...
A trough of low pressure will move across the area tonight. A
cold front will move through the area Sunday night into Monday. A
second dry cold front will move through the region Tuesday night
into early Wednesday with high pressure building behind the front
through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Friday...Good coverage of shra and storms has
developed northern inland sections early this afternoon. Think
additional storms will likely form further S and W where capes
are in the 2000 to 3000 range so will cont high chc to low likely
pops these areas rest of aftn. Given the good instab an isold
strong to severe storm can not be ruled out into early evening.
Overnight will see initial activity grad taper off inland however
most of the models do show some activity late closer to coast so
will cont lower chance pops these areas overnight. Summer like
temps with lows mainly 70 to 75.

&&

.SHORT TERM /SATURDAY/...
As of 245 PM Friday...May see some shra/tsra immediate cst early
otherwise expect similar conditions to today with shra and storms
developing just inland late morn/early aftn the spreading further
inland later. Will cont decent chc pops inland for aftn with just
slight chc cst. With WSW low lvl flow will be hot with lower 90s
inland to 80s beaches. Forcing wl be limited tomorrow but may
have enough instab for an isold strong to severe storm.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 315 PM Friday...A strong mid-level trough will increase the
coverage of thunderstorms for the latter part of the weekend, with
some locally strong to severe storms possible Sunday. A strong
cold front will lead to drier conditions with more seasonable
temps Wednesday into late week.

Sunday...A strong mid level trough will swing across the Mid-
Mississippi Valley Saturday night and into the Mid-Atlantic states
Sunday. Forecast soundings indicate an unstable environment with
Lifted Indices in the -7 to -8 with MUCAPE values upwards of 3000
J/kg and a strengthening low-level jet, 40-45 kt SW flow at 850
mb by 03Z Monday. The Storm Prediction Center continues to
indicate the Coastal Plain region of Eastern NC in a Enhanced Risk
with a Slight Risk closer to the coast. Should any storms become
severe, the biggest threats will be damaging wind gusts and hail,
along with a small chance for a tornado. Temperatures will warm
into the upper 80s inland to low/mid 80s along the coast.

Monday through Tuesday...The cold front should shift offshore by
midday or early afternoon Monday with a drying trend. Will keep
small chances of precipitation close to the coast into Tuesday.
Temperatures Monday and Tuesday will warm into the mid/upper 80s
inland with lower 80s along the coast.

Tuesday night through Friday...A second cold front will move
through Eastern NC Tuesday night into early Wednesday morning with
winds shifting NE behind the front. GFS is hinting at light QPF
with the front but maintained a dry forecast for now. High pressure
will build east from the Mid-Mississippi Valley Wednesday through
Friday. 00Z ECMWF maintained ridging over Eastern NC Friday but
12Z operational suggests a weak backdoor cold front dropping south
into the region. Will maintain a dry forecast for Friday as the
12Z operational ECMWF appears to be an outlier. High temperatures
will be in the lower to mid 80s Wednesday/Thursday, then warm into
the mid/upper 80s on Friday. Nighttime lows will range in the
low/mid 60s inland to upper 60s/lower 70s along the coast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Sat/...
As of 1215 PM Friday...VFR is expected to dominate most of this
period. There will be scattered convection this afternoon into
this evening leading to potential for brief lowering of
cigs/vsbys along with threat for gusty winds. Given sct nature will
include VCTS remark in the TAFS. Mainly dry later tonight and Sat
morning and with light WSW flow and poss some mid/high clouds not
forecasting fog. Sat will be much like today with scattered
convection mainly in the afternoon leading to threat of brief sub
VFR cigs/vsbys.

Long Term /Saturday night through Wednesday/...
As of 320 PM Friday...Sub-VFR conditions possible Sunday due to
convection with some strong to severe storms possible. Chances of
rain with Sub-VFR conditions will gradually shift offshore Monday
and by early Tuesday, expect VFR conditions to prevail through
Wednesday. In addition to afternoon and evening thunderstorms,
areas that decouple or receive rainfall Monday will have the
potential for patchy fog or low stratus formation. Light winds
should inhibit fog formation Tuesday and Wednesday, maintaining
VFR conditions.

&&

.MARINE...
Short Term /Through Sat/...
As of 245 PM Friday...Winds will remain light overnight with
loose grdnt between departing Bonnie and trof to the west. Expect
direction to become mainly sw with speeds mostly in the 5 to 10 kt
range. With surface trof to the west Sat expect Sw winds 8 to 15
kts. Seas mainly 2 to 3 ft tonight then may see some 4 footers
outer central and southern waters Sat.

Long Term /Saturday Night through Wednesday/...
As of 325 PM Friday...A mid-level trough and cold front will
approach from the west Saturday night with southwest winds at
10-15 knots. The pressure gradient increases on Sunday ahead of
the approaching cold front with winds increasing to 20-25 kts
Sunday night into early Monday over the central and southern
waters with seas 5-7 ft. Expect SW winds mostly 10-20 knots
Monday night with seas subsiding to 3-5 feet. Winds will diminish
to 15 kt or less Tuesday, then veer NW late Tuesday night behind a
cold front that will shift through the waters. High pressure will
build in from the west Wednesday with NW winds 5-15 kt and seas
mostly 3-5 ft. Local SWAN/NWPS and Wavewatch in decent agreement
through Monday, then Wavewatch appears overdone in sub-25 kt SW
flow and post-frontal NW flow on Wednesday. Capped seas at 5 ft
late Tuesday through Wednesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CTC/DAG
AVIATION...RF/DAG
MARINE...RF/DAG
Hazardous weather outlook, Jun 3, 4:30 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT FRI JUN 3 2016

NCZ095-103-104-040830-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
430 AM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING WITH A THREAT OF STRONG WINDS AND TORRENTIAL DOWNPOURS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING WITH THE PRIMARY THREATS BEING STRONG GUSTY WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-098-040830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
430 AM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING WITH A THREAT OF STRONG WINDS AND TORRENTIAL DOWNPOURS.
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING WITH THE PRIMARY THREATS BEING STRONG GUSTY
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 3, 3:13 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
313 PM EDT FRI JUN 3 2016

NCZ045-080-081-032000-
BEAUFORT-MAINLAND HYDE-WASHINGTON-
313 PM EDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAUFORT...SOUTH
CENTRAL WASHINGTON AND NORTHWESTERN MAINLAND HYDE COUNTIES...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF BELHAVEN...OR 12 MILES SOUTH OF PLYMOUTH...MOVING SOUTHEAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELHAVEN AND PANTEGO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3560 7631 3543 7660 3567 7684 3583 7655
TIME...MOT...LOC 1913Z 306DEG 13KT 3569 7670
Special weather statement, Jun 3, 3:16 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT FRI JUN 3 2016

NCZ093>095-032000-
CARTERET-PAMLICO-CRAVEN-
316 PM EDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PAMLICO...CENTRAL
CARTERET AND SOUTHEASTERN CRAVEN COUNTIES...

AT 315 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHERRY BRANCH
FERRY TERMINAL...OR 8 MILES EAST OF HAVELOCK. THE STORM IS NEARLY
STATIONARY.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHERRY BRANCH FERRY TERMINAL AND MINNESOTT BEACH FERRY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3483 7666 3492 7684 3502 7677 3491 7655
TIME...MOT...LOC 1915Z 229DEG 2KT 3492 7674
Special weather statement, Jun 3, 3:38 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EDT FRI JUN 3 2016

NCZ080-032015-
BEAUFORT-
338 PM EDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAUFORT COUNTY...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF RIVER ROAD...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
BEAUFORT COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3562 7701 3570 7685 3548 7663 3542 7681
TIME...MOT...LOC 1938Z 305DEG 21KT 3563 7688
Special weather statement, Jun 3, 4:10 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 PM EDT FRI JUN 3 2016

NCZ080-081-094-032100-
BEAUFORT-MAINLAND HYDE-PAMLICO-
410 PM EDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT...NORTHERN
PAMLICO AND SOUTHWESTERN MAINLAND HYDE COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BAYVIEW FERRY
TERMINAL...OR 15 MILES EAST OF RIVER ROAD...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELHAVEN...AURORA FERRY TERMINAL AND BAYVIEW FERRY TERMINAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3535 7643 3523 7671 3542 7688 3556 7663
TIME...MOT...LOC 2010Z 334DEG 8KT 3546 7671

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:13 PM EDTSpecial Weather StatementMHXWashington47 min
Jun 3, 3:16 PM EDTSpecial Weather StatementMHXCarteret44 min
Jun 3, 3:38 PM EDTSpecial Weather StatementMHXBeaufort37 min
Jun 3, 4:17 PM EDTSpecial Marine WarningMHX43 min
Jun 3, 4:39 PM EDTSpecial Weather StatementMHXPitt36 min
Jun 3, 5:17 PM EDTSpecial Weather StatementMHXPitt43 min
Jun 3, 6:05 PM EDTSpecial Weather StatementMHXPitt40 min
Jun 3, 6:07 PM EDTSpecial Weather StatementMHXCraven38 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.